Hail, Forsyth
- When
- July 18, 3:40 PM EST
- Where
- Forsyth County, 1.12 mi W of Easton View
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.048, -80.240
Quarter size hail was reported along Clemmonsville Road.
An upper level low located across the Piedmont of central North Carolina coupled with a warm moist boundary layer to produce scattered to numerous storms during the afternoon into the evening across the Western Piedmont of North Carolina. Some of these storms became severe and produce severe hail and damaging winds, along with one report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An upper level low located across the Piedmont of central North Carolina coupled with a warm moist boundary layer to produce scattered to numerous storms during the afternoon into the evening across the Western Piedmont of North Carolina. Some of these storms became severe and produce severe hail and damaging winds, along with one report of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 18, 3:20 PM EST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 420 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level low across the Piedmont of North Carolina will drift east and then southeast across the Carolinas through Thursday. A strong ridge of high pressure across the Central Plains will expand into our region for Friday through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 420 PM Tuesday... Forecast updated to go with likely POP for thunderstorms over much of the NW Piedmont including the Triad. 4 for 5 storms were clustering over Forsyth County, with other storms developing rapidly over Alamance, Randolph, and Davidson Counties. We need to watch for isolated pulse severe with gusty wind the primary threat. The convection should wane this evening with the loss of heating and limited forcing for ascent. Overnight lows will range within a few degrees of 70. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 PM EDT Tuesday... The upper trough will have become closed by Wednesday morning and will be centered near Goldsboro with a northeast-southwest trough axis. Convective coverage on Wednesday afternoon and evening will be more limited than previous days as the deep moisture axis will have shifted offshore and much of the area will be located on the subsident side of the trough. Will include slight chance PoPs for much of the area with slightly higher Pops across the Coastal Plain, east of the trough axis. The convection should dissipate early Wednesday evening. High temperatures on Wednesday will be a few degrees higher as morning low-level thickness values increase to 1410m or greater, supporting highs in the 89 to 94 range. Lows on thursday morning will range in the lower 70s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 249 PM Tuesday... The upper level low developing over the Mid-Atlantic today will remain over the region through Wednesday. The low will slowly migrate southward then southwestward Thursday and Thursday night along the eastern periphery of the ridge located over much of the Central U.S. A second upper level ridge will be located over the Atlantic during that time. Central NC will remain between the two highs through Friday night and as a result expect a mostly dry, but hot period, with convection chances limited to the far NW and SE. At the surface, a lee trough will linger over the region, with high pressure over the Atlantic. The result will be continued southwest flow ushering in warm moist air. Expect highs to be in the mid to upper 90s and dewpoint temperatures in the upper 60s NW to mid 70s SE through the weekend, with heat indices largely in the 100-106 range. Overnight lows will not provide much relief as they climb from mid 70s Thursday night to the mid to upper 70s for the remainder of the week and weekend. As stated in the previous discussion, convection will be mainly diurnal and limited to the differential heating zones over the mountains and along the sea breeze. For early next week, an upper level trough will start to amplify over the Eastern U.S. while the aforementioned low that settled over the northern Gulf Coast gets absorbed into the trough. Expect increased precip chances during that period, though temperatures should decrease some, highs in the low to mid 90s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... 24 hour TAF period... Areas of stratus this morning with widespread IFR/MVFR restrictions has given way to a mix of VFR and MVFR conditions in stratocumulus early this afternoon. Isolated to scattered convection will develop during the afternoon, especially from interstate 85 south and especially eastward. Coverage will be more limited than a typical summer day but across the east we will include temporary restriction of an MVFR shower and a mention of a vicinity shower with VFR conditions across the west. Will hold off mention of thunder at this point given low predictability. Mainly VFR conditions are expected this evening and overnight. Another period of stratus is expected to redevelop late tonight although the coverage will be more limited and generally confined to the eastern Piedmont and especially the Coastal Plain. Looking further ahead... Mainly afternoon and evening showers and isolated storms are expected again on Wednesday with a possibility for fog/low stratus in the morning across the east. Chances of diurnal showers and storms decrease a great deal by Thursday into the weekend with hot weather and generally VFR conditions expected. -Blaes && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 103 1887 | 79 1887 19 July | 101 1902 | 80 1942 20 July | 102 1942 | 76 1981 21 July | 102 2011 | 78 1932 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 97 1986 | 76 1986 19 July | 98 1977 | 75 2016 20 July | 100 1977 | 75 1986 21 July | 102 1926 | 76 2011 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 18 July | 103 1942 | 76 2013 19 July | 101 2002 | 77 1988 20 July | 104 1932 | 80 1996 21 July | 105 1932 | 79 1977 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...Badgett SHORT TERM...BLAES LONG TERM...KCP AVIATION...BLAES CLIMATE...RAH
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Tue Jul 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 234 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures in the middle to upper 90s are expected late this week through early next week. Heat index values in excess of 100 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Raleigh NC 344 PM EDT TUE JUL 18 2017 NCZ023-024-182045- Alamance NC-Orange NC- 344 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND NORTHWESTERN ORANGE COUNTIES UNTIL 445 PM EDT... At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over Baynes, or near Prospect Hill, moving southeast at 5 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Union Ridge and Carr. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3624 7914 3618 7909 3612 7931 3625 7941 TIME...MOT...LOC 1944Z 332DEG 5KT 3624 7928 Ellis
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT TUE JUL 18 2017
NCZ021-038-182100-
Forsyth NC-Davidson NC-
407 PM EDT TUE JUL 18 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT FORSYTH
AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 500 PM EDT...
At 406 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles west of High Point. These storms were
nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3592 8005 3595 8026 3600 8032 3597 8039
3599 8042 3601 8042 3606 8046 3606 8047
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2006Z 123DEG 4KT 3600 8014
EllisSpecial Weather Statement
National Weather Service Raleigh NC
436 PM EDT TUE JUL 18 2017
NCZ039-182130-
Randolph NC-
436 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH COUNTY
UNTIL 530 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Thomasville, or 8 miles west of Randleman, moving
west at 5 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity and Randleman
Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8005 3592 8004 3591 7979 3570 7984
3572 8006
TIME...MOT...LOC 2036Z 097DEG 6KT 3582 7996
EllisThe Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
7 thunderstorm wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported along Clemmonsville Road.
A large tree was reported down on a home near Hawthorne Road.
Several clusters of trees were reported down across southern and southeastern portions of Winston-Salem, including on cars and power lines near Westdale Avenue.
Two trees were reported in Pleasant Grove.
One tree was reported down on Silk Hope Liberty Road.
One tree was reported down on Spanish Oak Hill Road near Forster Store Road.
A 39 year old male was struck and killed by a lightning strike while taking cover from the storm under a tree in Sanford, North Carolina.
Multiple trees were reported down on Morven Road.
Multiple trees were reported and power lines were reported down in the Albemarle area.
Multiple roads were closed due to flash flooding in Wadesboro.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Lee | 2017-07-18 | 39 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713943, 713951, 713952, 713957, 713959, 713972, 713947, 713979, 713981, 713982.